Alert archive / Florida / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 102, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 28, 2004, 7:44 PM EDT for Indian River County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 7:44 PM EDT (23:44 UTC)
- Expired
- Aug 28, 2004, 8:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Indian River County, FL
The radar
The Melbourne radar (KMLB), 39 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2058 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 282344
SVRMLB
FLC061-290045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
744 PM EDT SAT AUG 28 2004
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN INDIAN RIVER COUNTY
IN EAST CENTRAL FLORIDA
* UNTIL 845 PM EDT
* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM SEBASTIAN INLET TO VERO LAKE
ESTATES...MOVING SOUTH AT 10 MPH.
LOCATIONS IN THE PATH OF THESE STORMS WHICH MAY EXPERIENCE STRONG
WINDS AND HAIL INCLUDE SEBASTIAN...WABASSO...WINTER BEACH...AND VERO
BEACH.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. IF
THE STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR.
LAT...LON 2804 8038 2793 8051 2783 8063 2750 8059
2759 8047 2771 8035
$$
CRISTALDIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:00 PM EDT, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 28, 3:00 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 300 PM EDT SAT AUG 28 2004 .DISCUSSION... REST OF TODAY/TONIGHT...STORMS DEVELOPING LATER THIS AFTERNOON AND EARLY THIS EVENING WILL GENERALLY TRACK FROM NORTHWEST TO SOUTHEAST IN THE CYCLONIC FLOW AROUND TROPICAL STORM GASTON. GREATEST THREAT FROM THESE STORMS WILL BE DANGEROUS LIGHTNING STRIKES. LOW LEVEL FLOW WILL BECOME MORE SOUTHWESTERLY OVERNIGHT AS GASTON DRIFTS WESTWARD. WITH THE EXPECTED STRENGTHENING OF THE TC OFFSHORE... GRADIENT LOOKS TIGHT ENOUGH TO PRODUCE 5 TO 10 MPH WINDS ACROSS THE NORTHERN ZONES (AS OPPOSED TO CLIMATOLOGICAL LIGHT AND VARIABLE). SUN...T.S. GASTON FORECAST TO EDGE CLOSER TO THE SC COAST WITH DEEP W/SW FLOW ACROSS THE AREA. THIS OFFSHORE FLOW SHOULD BE STRONG ENOUGH TO HOLD OFF THE EAST COAST SEA BREEZE WHICH WILL ALLOW TEMPS TO CLIMB INTO THE LOWER TO MID 90S...EVEN BEACHSIDE. IN FACT...WOULD NOT BE SURPRISED TO SEE THE HOTTEST TEMPS ALONG THE EAST COAST (DAB/MLB/VRB) WHERE RECORD HIGHS COULD BE THREATENED. ETA DOES SHOW A LATE SEA BREEZE DEVELOPING WITH STORMS FIRING LATE IN THE AFTN INTO THE EVE ALONG THE COAST BUT WILL NOT FOLLOW THIS SOLUTION. BOTH ETA AND GFS SHOW DRIER AIR ESP OVER NORTHERN SECTIONS WHICH WILL SUPPRESS RAIN CHANCES SO WILL GO BELOW GFS POPS (AND CLIMO) WITH 30%. RECORD HIGHS SUN: DAB 96 38 MCO 96 98 MLB 96 99 VRB 95 99 MON-WED...LOW LEVEL RIDGE AXIS WILL BUILD ACROSS THE FL STRAITS MON AND SHIFT NORTHWARD TO CENTRAL FL BY WED. THIS WILL WEAKEN THE WIND FLOW AND ALLOW THE EAST COAST SEA BREEZE TO DEVELOP MON...ALBEIT LATE...BUT THEN EARLIER ON TUE/WED. ALTHOUGH WIDESPREAD LOWER 90S EXPECTED MON...COASTAL COMMUNITIES WILL SLIP BACK INTO THE UPPER 80S FOR HIGHS MID WEEK WITH EARLIER SEA BREEZE ONSET. GFS MOS POPS APPEAR TOO HIGH MON (60%) AND WILL KEEP 40%. THU-SAT...MODEL GUIDANCE IS IN GOOD AGREEMENT WITH BUILDING UPPER HIGH OVER THE ATLC AND BENDING POWERFUL HURRICANE FRANCES MORE TO THE WEST. AT THIS TIME IT APPEARS SHE WILL PASS NORTH OF THE VIRGIN ISLANDS AND PUERTO RICO...AND APPROACH THE SE BAHAMAS THU. THERE IS A CHANCE THAT FRANCES COULD RECURVE...IF IT FINDS ENOUGH WEAKNESSES IN THE RIDGE BUILDING NORTH OF IT. BY EXTRAPOLATING THE NHC DAY 5 POSITION...HAVE DECIDED TO SHOW GRADUALLY INCREASING NE TO E WINDS FRI...BECOMING WINDY SAT. && .MARINE...WILL SPLIT MARINE FORECAST INTO 4 SEPARATE ZONES AS PRESSURE GRADIENT AROUND T.S. GASTON FORECAST TO PRODUCE CAUTION CONDITIONS OVER THE OFFSHORE NORTH LEG TONIGHT. MAY NEED TO UPGRADE TO SMALL CRAFT ADVISORY IF GASTON STRENGTHENS MORE THAN EXPECTED. SEAS WILL BE SUPPRESSED NEAR SHORE THROUGH SUN DUE TO THE OFFSHORE FLOW WHICH SHOULD BE STRONG ENOUGH TO HOLD OFF THE EAST COAST SEA BREEZE. RIDGE AXIS BUILDS IN ACROSS SOUTH FL MON AND LIFTS NORTH TO CENTRAL FL TUE AND WED...RELAXING THE WIND FIELD AND ALLOWING THE SEA BREEZE CIRCULATION TO DEVELOP EACH AFTN. WE MAY BEGIN TO FEEL THE FIRST EFFECTS OF HURRICANE FRANCES THU (DEPENDING ON HER TRACK AND SPEED) IN THE FORM OF INCREASING EASTERLY SWELL AND A NE WIND DIRECTION. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 94 74 90 / 30 30 20 40 MCO 75 91 75 90 / 30 30 20 40 MLB 73 93 75 90 / 30 30 20 40 VRB 73 94 74 91 / 30 30 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HIRSCH LONG TERM....KELLY
Hazardous weather outlook, Aug 28, 11:17 AM EDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1117 AM EDT SAT AUG 28 2004 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 282100- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1117 AM EDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT DEEP WESTERLY FLOW FROM ORLANDO TO THE CAPE NORTHWARD WILL QUICKLY MOVE AFTERNOON LIGHTNING STORMS WEST TO EAST. ALONG AND SOUTH OF THE SPACE COAST WHERE THE WESTERLY FLOW IS NOT AS STRONG...THE SEA BREEZE WILL FORM DURING THE AFTERNOON. THE MAIN HAZARD FROM STORMS THAT FORM TODAY WILL BE CLOUD TO GROUND AND CLOUD TO WATER LIGHTNING STRIKES. STRONG WIND GUSTS ARE ALSO POSSIBLE...MAINLY ACROSS THE SOUTHERN AND INTERIOR COUNTIES. BOATERS ON THE INTRACOASTAL AND NEARSHORE WATERS SHOULD KEEP AN EYE WESTWARD FOR LIGHTNING STORMS MOVING OFF THE MAINLAND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE MAIN EFFECT OF TROPICAL STORM GASTON AS IT MOVES SLOWLY NORTH AND NORTHEAST ALONG THE GEORGIA AND SOUTH CAROLINA COASTLINE WILL BE A DEEP WESTERLY WIND FLOW THAT WILL FAVOR THE EAST SIDE OF THE PENINSULA FOR STORMS. LATE IN THE WEEK...SOUTHEAST SWELLS GENERATED BY HURRICANE FRANCES AS IT APPROACHES THE SOUTHERN BAHAMAS WILL REFRACT AROUND THE NORTHERN BAHAMA ISLANDS AND MOVE INTO THE EAST CENTRAL FLORIDA COASTAL WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Aug 28, 7:33 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 733 PM EDT SAT AUG 28 2004 FLZ054-290015- INDIAN RIVER- 733 PM EDT SAT AUG 28 2004 ...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL HAIL OVER NORTHEASTERN INDIAN RIVER COUNTY... AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM SEBASTIAN INLET TO ROSELAND...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS AND SMALL HAIL INCLUDE SEBASTIAN...WABASSO...WINTER BEACH...AND VERO BEACH. IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:50 PM EDT | Special Marine Warning | MLB | 55 min | |
| Aug 28, 6:50 PM EDT | Special Marine Warning | MLB | 55 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.